Can I take paracetamol if I'm on antibiotics?

An infection may cause you pain and discomfort. Although antibiotics will help clear your infection, they will rarely provide you with any pain relief.

An infection may cause you pain and discomfort. Although antibiotics will help to clear your infection, they'll rarely provide you with any pain relief.

You may therefore choose to take some kind of painkilling medication (analgesic) to help relieve your symptoms.

Paracetamol is one of the safest painkillers and rarely causes side effects. It's safe to use paracetamol at the same time as taking most antibiotics.

Taking antibiotics at the same time as paracetamol shouldn't cause any problems. Check your medication leaflet and talk to your pharmacist (chemist) or GP if you're worried about a possible interaction.

But you must make sure that you carefully follow the dosage instructions provided by the manufacturer for both your antibiotics and the paracetamol. If you're still in significant pain after taking paracetamol, contact your GP.

The only antibiotic that's an exception to this rule is isoniazid and possibly rifampicin. These antibiotics are used to treat tuberculosis.

A small number of reports suggest that taking isoniazid with paracetamol may increase the risk of liver damage.

A case report has suggested that taking rifampicin with paracetamol may increase the risk of liver damage.

You should always consult your GP before taking paracetamol with these antibiotics.

Children should never be given paracetamol while being treated with isoniazid.

Children under the age of 16 shouldn't take aspirin.

Further information:

Your Neighbourhood Professionals. Just a Click Away! Michael Turner & Co
156-158 Ballysillan Road, Belfast, BT14 7QR
  • Telephone 9071 3689 / 9071 7843
Website supplied by Oldroyd Publishing Group
Your Neighbourhood Professionals. Just a Click Away! Michael Turner & Co
Back to top